Alabama, 2002

Hail in Alabama, May 30, 2002

May 30, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 1:20 AM CST, 10 hours 55 minutes earlier.

Area forecast discussion, May 30, 1:20 AM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
220 AM CDT THU MAY 30 2002

FORECAST MODELS ARE IN BETTER AGREEMENT TONIGHT...BUT IN THE ABSENCE
OF STRONG SYNOPTIC FORCING...THAT STILL LEAVES ME TRYING TO PUT THE
FINGER ON LOCATIONS OF BEST CHANCES OF RAIN.

SITUATION REMAINS ESSENTIALLY UNCHANGED...DIGGING/RETROGRADING UPPER
LOW HEADING INTO THE WESTERN GULF...AND EASTERLY SURFACE FLOW FROM
THE ATLANTIC.  CURRENT AREA OF SHOWERS PIN-WHEELING AROUND UPPER LOW
NORTHWARD THROUGH MS...LOOKS TO SKIRT WESTERN PERIPHERY OF THE
FORECAST AREA.  OF MORE CONCERN FOR TODAY...SHOWERS IN CENTRAL GA
WITH INVERTED TROUGH.

DEEP MOIST LAYER REMAINS OVER THE FORECAST AREA WITH PW RUNNING JUST
UNDER 1.5 INCHES.  ON HEATING OF THE DAY ALONE...THIS SHOULD YIELD
SCATTERED SHOWERS AND THUNDERSTORMS TO THE TUNE OF 40 OR 50 POPS.
MINIMUM POPS WOULD BE NORTHWESTERN COUNTIES...AS LOW PULLS AWAY FROM
THE AREA.  EASTERLY WAVE/SURFACE TROUGH BRING ENHANCED INSTABILITY
AND CAPE TO AN AREA ALONG AND SOUTHEAST OF AN ANNISTON...CHILTON...
LINDEN LINE...BELIEVE IT IS WORTHY OF LIKELY POPS IN THIS AREA.
POPS DECREASE RAPIDLY AFTER SUNSET TONIGHT.  FOR FRIDAY...AS BEST
MOISTURE AND INSTABILITY DRIFT SOUTH...WILL STRATIFY CHANCE POPS
NORTH TO SOUTH...20 OR 30 NORTH...TO 50 SOUTH.  WEAK WIND SHIFT OR
FRONTAL BOUNDARY SNEAKS INTO THE NORTH SATURDAY...AND WITH AVAILABLE
MOISTURE WILL BE A POSSIBLE TRIGGER TO MORE SHOWERS.

INTO THE EXTENDED PERIOD...MODELS CURRENTLY IN FAVOR OF LIFTING CUT
OFF LOW NORTHWARD.  FORECASTING CUTOFF LOWS SUCH AS THESE ARE
INHERENTLY RISKY...AND WITH RIDGE FOLDING OVER...HAVE MY DOUBTS
OVER THE LOW LIFTING.  EURO MORE OR LESS SPINS THE LOW OUT IN THE
GULF...ABSORBED INTO SUBTROPICAL...SUMMERY LOOKING REGIME.
REGARDLESS OF THE PATH OF THE LOW...LOOKS LIKE WARM AND MOIST AIRMASS
WILL REMAIN...AND CLIMO TEMPS AND POPS LOOKS ADVISABLE.

WITNESS YESTERDAY...TEMPS GREATLY DEPENDENT ON CLOUDS AND PRECIP
COVERAGE.  WILL TONE DOWN HIGHS AND TWEAK UP LOWS A TAD DUE TO SAME.

...PRELIMINARY NUMBERS...
HSV   82  66  85  65  /  50  10  30   5
BHM   83  67  85  67  /  50  20  40  10
MGM   84  67  86  68  /  60  30  50  20

.BHM...NONE.

In the hours before

Special weather statement, May 30, 6:27 AM CST, 5 hours 48 minutes before
ALZ001>050-301327-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 AM CDT THU MAY 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS THE AREA TODAY
THROUGH TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA AND MAY BE MORE NUMEROUS ACROSS THE
WESTERN AND SOUTH CENTRAL SECTIONS.  SOME LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WHERE STORMS PERSIST AND SOME MINOR
FLOODING OF LOW LYING AREAS MAY OCCUR.  ALTHOUGH A FEW STORMS MAY BE
STRONG...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ACROSS NORTH AND CENTRAL ALABAMA IS NOT ANTICIPATED AT THIS TIME.

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cullman

When
May 30, 12:15 PM CST
Where
Cullman County, 3 mi E of Cullman
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -86.783

Dime size hail was reported just east of Cullman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294649.